Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 19, NWS Tucson, AZ

May 13, 2008

NWS Tucson, AZ issued this red flag warning at May 13, 2008, 8:38 AM MST. It took effect at May 13, 2008, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2008, 8:38 AM MST (15:38 UTC)
In effect from
May 13, 2008, 10:00 AM MST
Expired
May 13, 2008, 6:59 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 131538
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
838 AM MST TUE MAY 13 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM THIS
EVENING FOR COCHISE AND SANTA CRUZ COUNTIES...

.STRONG LOW PRESSURE OVER NORTHWEST ARIZONA WILL MOVE SOUTHEAST
ACROSS THE STATE TODAY. THIS WILL RESULT IN STRONG AND GUSTY WINDS
OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH STARTING LATE MORNING
AND CONTINUING INTO THE EARLY EVENING HOURS. THESE GUSTY WINDS WILL
COMBINE WITH LOW LEVEL DRY AIR AND RELATIVE HUMIDITY VALUES AT OR
BELOW 15 PERCENT ACROSS COCHISE AND SANTA CRUZ COUNTIES. THESE
HIGH WINDS AND LOW RELATIVE HUMIDITY WILL COMBINE WITH A VERY HIGH
TO EXTREME FIRE DANGER RESULTING IN THE THE ISSUANCE OF A RED FLAG
WARNING.

AZZ148-140200-
/O.NEW.KTWC.FW.W.0019.080513T1700Z-080514T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
838 AM MST TUE MAY 13 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST ARIZONA WILL DROP
SOUTH AND EAST THROUGH THE STATE TODAY. WINDS WILL REMAIN QUITE
STRONG AND GUSTY AHEAD OF THIS SYSTEM. WHILE THIS STORM WILL
GRADUALLY BRING INCREASED LOW LEVEL MOISTURE TO THE AREA...IT WILL BE
SLOWEST MOVING INTO SANTA CRUZ AND COCHISE COUNTIES. AS A
RESULT...THESE AREAS ARE EXPECTED TO HAVE RED FLAG CONDITIONS THIS
AFTERNOON WITH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH AND
RELATIVE HUMIDITY VALUES AT OR BELOW 15 PERCENT. AS A RESULT...A
RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHERN AND EASTERN FIRE
WEATHER ZONE 148 INCLUDING COCHISE AND SANTA CRUZ COUNTIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

$$
1 follow-up statement
000 
WWUS85 KTWC 140159
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST TUE MAY 13 2008

AZZ148-140300-
/O.CAN.KTWC.FW.W.0019.000000T0000Z-080514T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
659 PM MST TUE MAY 13 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELED THE RED FLAG
WARNING. 

STRONG AND GUSTY WINDS HAVE BEGUN TO DIMINISH THIS EVENING AS 
RELATIVE HUMIDITIES RISE. A COLD FRONT HAS PASSED ACROSS THE AREA 
LEAVING SOME MOISTURE AND COOLER CONDITIONS. AT 6 PM...RELATIVE 
HUMIDITIES HAD GENERALLY RISEN INTO THE 30S AND 40S IN THE VALLEYS
AND ABOVE 50 PERCENT IN THE HIGHER TERRAIN. THEREFORE...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 13, 2:52 AM MST, 5 hours 46 minutes earlier.

Area forecast discussion, May 13, 2:52 AM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
252 AM MST TUE MAY 13 2008

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN GREAT
BASIN WILL CONTINUE TO DROP SOUTHWARD INTO ARIZONA TODAY. THIS
SYSTEM WILL BRING MUCH COOLER TEMPERATURES...INCREASED CLOUDS...
GUSTY WINDS...AND A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ANOTHER SYSTEM WILL BRING ANOTHER OPPORTUNITY FOR SHOWERS
FOR THE EASTERN COUNTIES ON FRIDAY.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER LOW CURRENTLY
EXTENDING FROM WESTERN UTAH AND ALONG THE COLORADO RIVER. IR
SATELLITE IMAGERY SHOWS A LARGE BATCH OF LOW TO MID LEVEL CLOUDS
OVER MUCH OVER NORTHERN ARIZONA WITH THE GRAND CANYON REPORTING SNOW
AT THIS TIME. IN ADDITION...THE RADAR MOSAIC FROM AROUND THE REGION
SHOWS A BAND OF SHOWERS MAKING THEIR WAY INTO NORTHWEST ARIZONA FROM
SRN NEVADA. BY LATE THIS AFTERNOON ALL OF THE MODELS ARE INDICATING
THAT THE CENTER OF THE UPPER LOW WILL BE OVER MY FORECAST AREA...OR
AT LEAST STRADDLING MY CWA AS WELL AS PHOENIX AND FLAGSTAFFS AREAS.
BETWEEN 18Z AND 00Z THIS EVENING THE MODELS ARE ALL SHOWING 500MB
TEMPS OF AROUND MINUS 15 TO MINUS 23 DEGS C AS THE CENTER OF THE LOW
MOVES OVERHEAD. IN ADDITION...850-500MB LAPSE RATES ARE EXPECTED TO
BE IN THE 7 TO 9 DEGS C/KM RANGE. WITH THAT SAID...WE SHOULD SEE AT
LEAST ISOLATED THUNDERSTORMS THIS AFTERNOON...IF NOT MORE COVERAGE.
SOME DECENT DYNAMICS WITH THE SYSTEM AS WELL. MOS POP NUMBERS FROM
THE 00Z RUN CAME IN A BIT HIGHER...SO I INCREASED POPS MAINLY FOR
THE CENTRAL DESERTS TO AT LEAST THE 20 PERCENT RANGE WITH OUR BEST
THREAT FOR PRECIPITATION OCCURRING OVER THE MOUNTAINS OF GRAHAM AND
GREENLEE COUNTIES. WITH THE COLD AIR ASSOCIATED WITH THE SYSTEM SNOW
LEVELS FOR GRAHAM AND GREENLEE COUNTIES WILL FALL TO AROUND 8000
FEET. HIGHEST PEAKS OF GREENLEE COUNTY COULD RECEIVE A COUPLE OF
INCHES OF SNOW THROUGH EARLY WEDNESDAY.

BY LATE WEDNESDAY THE MODELS SHOW THE LOW OVER THE TEXAS PANHANDLE.
HOWEVER...BY LATE THURSDAY BOTH THE GFS AND ECMWF SHOW THIS LOW
EJECTING NE INTO THE CENTRAL PLAINS/MID MS RIVER VALLEY.
MEANWHILE...SECONDARY ENERGY ON THE BACK SIDE OF THE TROUGH GETS
CUTOFF OVER THE DESERT SOUTHWEST AND ADVERTISES SOME ASSOCIATED
MOISTURE LINGERING OVER THE AREA THROUGH THE REMAINDER OF THE
FORECAST PERIOD...AT LEAST ACCORDING TO THE GFS. THE EURO SHOWS THE
MOISTURE GONE BY LATE SUNDAY. WITH THE UNCERTAINTY INVOLVED I
TWEAKED THE INHERITED POPS IN THE EXTENDED FORECAST TO BE MAINLY
ALONG THE NEW MEXICO BORDER THROUGH LATE FRIDAY/EARLY SATURDAY. THIS
RECENT SOLUTION IS CONSIDERABLY DIFFERENT FROM PAST MODEL RUNS WHICH
WERE SHOWING A WARM RIDGE BUILDING OVER THE REGION. THEREFORE...I
TRIMMED HIGH TEMPS BACK A BIT FROM THE TEMPS I INHERITED.

HIGHS WILL BE 10 TO 12 DEGS BELOW NORMAL TODAY...THEN 3 TO 5 DEGS
BELOW NORMAL FOR WEDNESDAY THROUGH FRIDAY. NEAR NORMAL HIGHS ARE
EXPECTED ON SATURDAY WITH HIGHS ABOUT 2 TO 4 DEGS ABOVE NORMAL FOR
SUNDAY AND MONDAY. LOWS WILL BE 4 TO 6 DEGS BELOW NORMAL FOR
WEDNESDAY MORNING...THEN 1 TO 3 DEGS ABOVE NORMAL FOR THURSDAY
THROUGH SATURDAY. THEREAFTER LOWS WILL BE 4 TO 6 DEGS ABOVE NORMAL.

&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST UTAH
WILL DROP SOUTHEAST ACROSS ARIZONA TODAY. BREEZY TO LOCALLY WINDY
CONDITIONS WILL OCCUR TODAY AS THE SYSTEM MOVES OVER THE AREA.
COMPLICATED FIRE WEATHER SCENARIO WILL SET UP OVER SOUTHEAST ARIZONA
WITH CLOUD COVER AND MOISTURE ADVECTION WITH SYSTEM DROPPING
SOUTHEAST LIKELY KEEPING RH VALUES ABOVE RED FLAG CRITERIA OVER ALL
BUT FAR SOUTHEAST COCHISE COUNTY. WINDS WILL ALSO NOT REACH THEIR
FULL POTENTIAL DUE TO CLOUD COVER INHIBITING STRONG MIXING. THE
STRONGEST WINDS WILL AGAIN BE OVER FAR SOUTHEAST COCHISE COUNTY
WHERE PRESSURE GRADIENT SOUTHEAST OF LOW WILL BE STRONGEST. CURRENT
THINKING IS ISOLATED SECTIONS OF SOUTHEAST COCHISE COUNTY WILL MEET
RED FLAG CONDITIONS (DOUGLAS AND RUCKER). HOWEVER THIS AREA WILL NOT
BE WIDESPREAD ENOUGH FOR THE ISSUANCE OF A RED FLAG WARNING.
THEREFORE THE WATCH WILL NOT BE UPGRADED.

&&

.AVIATION...THE UPPER LOW WILL MOVE INTO THE STATE TODAY...AND WITH
IT MID AND HIGH LEVEL CLOUDS ARE EXPECTED TO MOVE INTO THE FORECAST
AREA. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT OVER MOST LOCATIONS...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE WHITE MOUNTAINS OF GREENLEE COUNTY. WINDS
WILL BE BREEZY OVER CENTRAL DESERTS WITH THE STRONGEST WINDS OVER
SANTA CRUZ AND COCHISE COUNTIES WHERE WINDS ARE LIKELY TO BE IN THE
WINDY CATEGORY WITH SUSTAINED WINDS OF AROUND 17 TO 26 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...MOLLERE
FIRE WEATHER/AVIATION...CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 13, 5:52 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
552 AM MST TUE MAY 13 2008

AZZ019-030-034-140100-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SANTA CRUZ COUNTY-
552 AM MST TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-140100-
COCHISE COUNTY-
552 AM MST TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

CLOUD COVER AND MOISTURE ADVECTION WITH SYSTEM DROPPING SOUTHEAST
WILL LIKELY KEEP RELATIVE HUMIDITY VALUES ABOVE RED FLAG CRITERIA
OVER ALL BUT FAR SOUTHEAST COCHISE COUNTY. ISOLATED SECTIONS OF
SOUTHEAST COCHISE COUNTY MAY MEET RED FLAG CONDITIONS. HOWEVER
THIS AREA WILL NOT BE WIDESPREAD ENOUGH FOR THE ISSUANCE OF A RED
FLAG WARNING. THEREFORE THE WATCH WILL NOT BE UPGRADED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.